New Mexico, 2019

Hail and Heavy Rain in New Mexico, August 28, 2019

August 28, 2019 · NWS ABQ · 2 events in 2 counties and zones

Abundant moisture and instability in place over eastern New Mexico with easterly, upslope flow produced isolated showers and thunderstorms with torrential rainfall and large hail on August 28, 2019. Thunderstorms first developed over the Ruidoso area around 4 pm where minor flooding was reported from rainfall amounts of two to three inches in less than one hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Abundant moisture and instability in place over eastern New Mexico with easterly, upslope flow produced isolated showers and thunderstorms with torrential rainfall and large hail on August 28, 2019. Thunderstorms first developed over the Ruidoso area around 4 pm where minor flooding was reported from rainfall amounts of two to three inches in less than one hour. Antecedent conditions were fairly dry in the area which limited a more serious flash flood threat. The focus for strong to severe thunderstorms shifted into northeastern New Mexico by 5 pm where a couple storms produced small hail and torrential rainfall. The strongest storm impacted the area around Abbott with quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 28, 2:05 PM MST, 2 hours earlier.

Area forecast discussion, Aug 28, 2:05 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Albuquerque NM
305 PM MDT Wed Aug 28 2019

.SYNOPSIS...
There is a marginal risk of isolated storms over northeastern New
Mexico becoming severe producing large hail and damaging winds.
Storms will be most numerous over the southwestern and south-central
mountains through Friday. Storms will be more isolated over the
Sangre de Cristo Mountains. Daytime highs will climb back into the
90s across eastern New Mexico tomorrow and Friday with a small dip
for Union and Colfax Counties Friday. Highs remain well above normal
for western New Mexico through the forecast period. Storm chances
shift to central and western New Mexico Sunday into early next week
with lesser chances for storms east of the central mountain chain.

&&

.DISCUSSION...
Tonight...Low level clouds have dispersed across the east with
surface temperatures rising above yesterday's well below normal
levels. There is a marginal risk for severe storms over northeastern
NM where southeasterly sfc flow underlying 20-25kt northwesterly flow
aloft is producing a good shear environment for storms to become
more organized. SBCAPE in this area also ranges from 3000-4000 J/kg,
so there is plenty of instability to work with to allow for large
hail and damaging winds to be a threat as these storms move
southeast. The best storm coverage however will be over the southwest
and south-central mountains where slower steering flow will allow
for locally heavy rainfall. Storms over the eastern plains will last
the longest tonight with models showing a storm or two hugging the
NM/TX border well into the night. Curry and Roosevelt Counties will
likely be the last counties to see storms near the midnight hour.

Thu-Fri...The upper high remains west of NM with dry northwest flow
remaining through the Four Corners and light southerly flow through
eastern NM. Many areas will see 90s for highs with 80s at the higher
elevations. Moisture will be starved at most areas except the Gila
where storms will be most numerous. Friday will see a better influx
of moisture into eastern NM allowing for better storm initiation over
the Sangre's. A backdoor cold front will try to reach far
northeastern NM where forecast highs drop back into the upper 80s.
With the upper high still to the west, steering flow will take most
storms north-to-south Friday.

Weekend...The upper high begins to migrate eastward over the Four
Corners by Saturday with storms developing along the central mountain
chain still generally moving north-to-south. The Four Corners
unfortunately will continue to see record heat with highs in the
upper 90s for Farmington and little moisture to work with. By Sunday
a east-to-west flow regime will setup across NM as the upper high
shifts over southern CO. This will push moisture from the plains into
central NM late Saturday and toward the divide and western NM Sunday
and moreso Monday. This will finally bring better chances for wetting
rain for western NM. The eastern plains looks to take a back seat
with drier and clearer conditions. Both the GFS and ECMWF continue to
show the high shifting east of NM with a plume of monsoon moisture
working its way through AZ, well west of NM by the middle of next
week.

24/RJH

&&

.FIRE WEATHER...
For the remainder of the week, expect wetting storms to be focused
along/east of the central mountain chain and across the Upper Gila
region. Meanwhile, upr level northwest flow will allow for hot, dry
and unstable conditions to persist across the Four Corners region.
Near this intersection, there could be a mix of wet/dry storms for
the west central high terrain. Temperatures will rebound across the
eastern plains during this time, with MinRH returning to the 20 pct
range. While overnight recoveries will be excellent in the plains,
it appears poor to fair conditions is favored in the northwest.

The upper high will retrograde to southern CA by Thur, then u-turn
back to the Four Corners region by this weekend. North-south storm
motions will become more northeast-southwest during this transition.
A backdoor front is likely to invade the northeast and possibly the
east-central plains on Friday/Friday night. Return flow sets-up over
the region for early next week with the best chances for QPF across
the west. DPorter

&&

.AVIATION...
18Z TAF CYCLE
Satellite imagery continues to show areas of MVFR ceilings across
the eastern plains, locally IFR in northeast NM to include KCAO. A
gradual erosion of these ceilings should occur during the course of
the next 2-3 hours. Confidence is fairly high that VFR conditions
will return to KTCC/KROW by 19Z. Thereafter, the primary challenge
will be timing of showers and storms in the ern plains. Activity is
likely to form initially from the eastern slopes of the Sangres to
the Sacramento Mountains, then slide southeast through the evening
hours. Introduced a targeted TEMPO at KTCC where confidence is the
highest for the time being. Cannot rule out a return in stratus for
parts of the ern plains, but it should not be as extensive compared
to this morning. DPorter

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  54  96  56  95 /   0   0   5   0
Dulce...........................  44  90  49  89 /   0  10   5   5
Cuba............................  54  90  57  89 /   0   5   5   5
Gallup..........................  53  90  53  92 /  10  20  20   5
El Morro........................  50  87  50  87 /  20  20  20  10
Grants..........................  52  89  51  89 /  20  20  20  10
Quemado.........................  56  87  56  87 /  40  40  40  20
Datil...........................  57  85  57  84 /  50  50  30  20
Glenwood........................  63  91  63  92 /  50  70  30  40
Chama...........................  45  83  48  81 /   0  10  10  20
Los Alamos......................  61  87  63  86 /   5  10  10  10
Pecos...........................  57  87  59  85 /  10   5  10  20
Cerro/Questa....................  51  84  51  81 /   5  10  10  30
Red River.......................  46  75  47  72 /   5  10  10  40
Angel Fire......................  33  80  36  77 /  10  20  10  40
Taos............................  48  89  48  87 /   0   5   5  20
Mora............................  51  86  52  82 /  10  10  10  40
Espanola........................  57  93  58  92 /   0   0  10  10
Santa Fe........................  60  87  62  86 /  10   5  10  10
Santa Fe Airport................  57  91  58  90 /   5   0  10   5
Albuquerque Foothills...........  65  93  67  93 /  10   5  10   5
Albuquerque Heights.............  66  94  67  94 /  10   5  10   5
Albuquerque Valley..............  60  96  63  96 /  10   5  10   5
Albuquerque West Mesa...........  64  94  66  95 /   5   0  10   5
Los Lunas.......................  59  96  58  96 /  20   5  10   5
Rio Rancho......................  64  94  66  95 /   5   0   5   5
Socorro.........................  64  96  65  96 /  30  20  20  10
Sandia Park/Cedar Crest.........  58  88  60  87 /  10   5  10   5
Tijeras.........................  61  91  63  91 /  10   5  10  10
Moriarty/Estancia...............  51  93  54  91 /  20   0  10  10
Clines Corners..................  56  89  58  88 /  20   5  10  10
Gran Quivira....................  59  90  61  89 /  40  10  20  20
Carrizozo.......................  64  90  65  91 /  50  20  10  30
Ruidoso.........................  56  83  56  82 /  50  40  30  60
Capulin.........................  54  88  55  83 /  20  10  10  40
Raton...........................  51  93  53  88 /  10   5   5  40
Springer........................  51  92  52  88 /  10   5  10  40
Las Vegas.......................  51  89  53  86 /  10   5  10  30
Clayton.........................  59  94  61  89 /  20   5  10  20
Roy.............................  58  92  59  88 /  20   5  10  30
Conchas.........................  64  98  65  96 /  30   0  10  20
Santa Rosa......................  64  98  66  97 /  30   5  10  20
Tucumcari.......................  65  99  66  97 /  30   0  10  10
Clovis..........................  64  95  65  94 /  30   0  10  10
Portales........................  64  96  66  96 /  30   0   5  10
Fort Sumner.....................  64  96  65  95 /  30   0  10  10
Roswell.........................  70  99  71  99 /  30  10  10  20
Picacho.........................  63  92  64  91 /  40  30  20  40
Elk.............................  61  87  62  86 /  50  50  20  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

24
Hazardous weather outlook, Aug 28, 6:49 AM MST, 9 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
749 AM MDT Wed Aug 28 2019

NMZ501>540-291300-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
749 AM MDT Wed Aug 28 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms across the northeast
and east central plains of New Mexico. The primary risks will be large
hail and locally damaging winds from mid-afternoon through the evening
hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will be favored through the upcoming weekend,
with the best chances across the south-central and southwest mountains
of New Mexico. Storms will be capable of frequent lightning, small hail
and strong gusty winds. Slow-moving activity may also result in locally
heavy rainfall capable of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DPorter

In the hours before

Special weather statement, Aug 28, 12:53 PM MST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
153 PM MDT Wed Aug 28 2019

NMZ526-282030-
South Central Mountains-
153 PM MDT Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 230 PM MDT...

At 152 PM MDT, Doppler radar was tracking a strong thunderstorm over
Alto, or over Ruidoso, moving southeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Ruidoso, Ruidoso Downs, Alto and Hollywood.

&&

LAT...LON 3339 10573 3339 10577 3340 10578 3345 10564
      3331 10552 3331 10572
TIME...MOT...LOC 1952Z 311DEG 5KT 3337 10567

Guyer
Special weather statement, Aug 28, 1:39 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
239 PM MDT Wed Aug 28 2019

NMZ528-529-532-282100-
Far Northeast Highlands-Eastern San Miguel County-Northeast
Highlands-
239 PM MDT Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 300 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Maes, or 26 miles southeast of Wagon Mound, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

This storm will remain over mainly rural areas of north central San
Miguel and southeastern Mora Counties.

&&

LAT...LON 3552 10443 3574 10458 3583 10449 3579 10436
      3578 10436 3578 10434 3574 10422
TIME...MOT...LOC 2039Z 307DEG 14KT 3570 10443

Guyer
Special weather statement, Aug 28, 2:28 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
328 PM MDT Wed Aug 28 2019

NMZ527-528-530-282200-
Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa-
328 PM MDT Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 400 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Capulin, or 17 miles southwest of Des Moines, moving
southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of west central Union
and east central Colfax Counties.

&&

LAT...LON 3658 10419 3666 10398 3648 10378 3640 10408
TIME...MOT...LOC 2126Z 312DEG 6KT 3656 10403

Guyer

The radar

The Cannon AFB radar (KFDX), 194 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Colfax

When
August 28, 4:05 PM MST to 4:07 PM MST
Where
Colfax County, 0.89 mi SE of Abbott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.300, -104.250

Hail up to the size of quarters in Abbott.

Heavy Rain, Lincoln

When
August 28, 8:30 PM MST to 9:30 PM MST
Where
Lincoln County, Ruidoso
Reported by
Public
Coordinates
33.330, -105.680

Two public weather stations in Ruidoso reported rainfall rates near 10 inches per hour from a strong thunderstorm moving slowly east through the area. One station picked up 3.48 inches of rainfall in less than one hour, which fortunately only led to minor flooding on the Rio Ruidoso.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840768, 840765.